Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jul 19, 2020, 8:17 PM CDT for Clark County, Edgar County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 8:17 PM CDT (01:17 UTC)
- Expired
- Jul 20, 2020, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, IL, Edgar County, IL
The radar
The Indianapolis radar (KIND), 127 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:00 AM CDT | HEAVY RAIN 2.11 | Edgar County Airport, IL | 6-HOUR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
722
WGUS53 KILX 200117
FFWILX
ILC023-045-200715-
/O.NEW.KILX.FF.W.0031.200720T0117Z-200720T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
817 PM CDT Sun Jul 19 2020
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Edgar County in east central Illinois...
Clark County in east central Illinois...
* Until 215 AM CDT Monday.
* At 811 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 4-5 inches of rain has fallen
over northern parts of Edgar county...creating ongoing flash
flooding. Additional rainfall of 2-3 inches has fallen over the
southern part of the county and water is beginning to flow over
some roads.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Paris, Marshall, Casey, Chrisman, Martinsville, Kansas, Westfield,
Hume, Brocton, Vermilion, Redmon, Clarksville, Oliver, Dennison,
West Union, Edgar, York, Darwin, Orange and Isabel.
Additional rainfall amounts of 2-4 inches are possible in the warned
area as additional thunderstorms move over the same areas of
southern Edgar county and into Clark county over the next several
hours.
This includes Interstate 70 between mile markers 127 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3931 8762 3930 8760 3926 8761 3925 8757
3922 8757 3916 8765 3918 8775 3918 8801
3948 8801 3948 8796 3979 8797 3980 8794
3988 8793 3988 8754 3948 8754 3948 8765
3947 8753 3937 8753
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Auten2 follow-up statements
109
WGUS73 KILX 200614
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
114 AM CDT Mon Jul 20 2020
ILC023-045-200715-
/O.CON.KILX.FF.W.0031.000000T0000Z-200720T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgar-Clark-
114 AM CDT Mon Jul 20 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT MONDAY
FOR EDGAR AND CLARK COUNTIES...
At 110 AM CDT, Doppler radar indicated rain falling across the
warned area, though it has diminished in intensity. Radar and
surface reports indicate that 3 to 5 inches of rain has fallen over
Edgar and northern Clark Counties, with locally higher amounts along
highway 136. Some roads continue to have ponding of water,
especially near creeks and low lying areas.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Paris, Marshall, Casey, Chrisman, Martinsville, Kansas, Westfield,
Hume, Brocton, Vermilion, Redmon, Clarksville, Oliver, Dennison, West
Union, Edgar, York, Darwin, Orange and Isabel.
This includes Interstate 70 between mile markers 127 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3931 8762 3930 8760 3926 8761 3925 8757
3922 8757 3916 8765 3918 8775 3918 8801
3948 8801 3948 8796 3979 8797 3980 8794
3988 8793 3988 8754 3948 8754 3948 8765
3947 8753 3937 8753
FLASH FLOOD...RADAR INDICATED
$$
Geelhart171
WGUS73 KILX 200711
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
211 AM CDT Mon Jul 20 2020
ILC023-045-200721-
/O.EXP.KILX.FF.W.0031.000000T0000Z-200720T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgar-Clark-
211 AM CDT Mon Jul 20 2020
...THE FLASH FLOOD WARNING FOR EDGAR AND CLARK COUNTIES WILL EXPIRE
AT 215 AM CDT MONDAY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3931 8762 3930 8760 3926 8761 3925 8757
3922 8757 3916 8765 3918 8775 3918 8801
3948 8801 3948 8796 3979 8797 3980 8794
3988 8793 3988 8754 3948 8754 3948 8765
3947 8753 3937 8753
$$
GeelhartWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:27 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 19, 6:27 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 627 PM CDT Sun Jul 19 2020 .SYNOPSIS... Issued at 313 PM CDT Sun Jul 19 2020 A few strong to severe storms are possible this evening over the southern half of the state. Gusty winds and locally heavy rain may accompany these storms. The frontal boundary responsible for the active weather will waver across the region for much of the week. This will result in daily chances for thunderstorms, though many hours will be dry. Seasonable temperatures are expected for the next several days. && .SHORT TERM...(This evening through Monday) ISSUED AT 219 PM CDT Sun Jul 19 2020 Main concerns in the near term are the severe thunderstorm chances this afternoon and ongoing heat and humidity with heat advisory in effect for portions of central Illinois. This afternoon, effective cold front/outflow from earlier storms stretches from near Champaign west-southwest towards Springfield. South of the boundary and despite considerable cloudiness today, temperatures have warmed into the upper 80s to lower 90s with dew points into the mid to upper 70s. This is contributing to moderately strong instability across the region. Storms redeveloping along the southward moving frontal/outflow boundary will be able to become strong with damaging winds the primary hazard, though isolated hail cannot be ruled out. Displaced well south of a belt of stronger westerlies aloft, deep layer shear is sub-marginal and remains the primary limiting factor for a more organized severe threat today. Meanwhile, heat indices in excess of 100F are occurring across portions of central Illinois today. Passage of the front and falling temperatures from any rain cooled air should mark the end of the ongoing heat wave and will allow the heat advisory to expire and will cancel some counties north of the boundary where temperatures are only in the mid 80s. Temperatures tonight will fall into the mid to upper 60s and be more seasonable Monday, warming into the mid to upper 80s with a few 90s possible south of I-70. The frontal boundary is progged to stall south of I-70 on Monday, and will be the focus for additional thunderstorms, again possibly strong to severe within a strongly unstable but weakly sheared air mass. .LONG TERM...(Monday night through Sunday) ISSUED AT 219 PM CDT Sun Jul 19 2020 On Tuesday, a shortwave trough is progged to dig across the Upper Midwest into the Great Lakes region. Mid level warm air advection will increase across central Illinois in response to this wave supporting additional scattered shower and thunderstorm chances through the day. Cloud cover and precip will moderate temperatures some with another day in the mid to upper 80s expected. The air mass will remain moderately to strongly unstable but weakly sheared which will temper any organized severe threat, but pulse severe certainly couldn't be rules out. Upper ridge will gradually strengthen back across the mid Mississippi Valley Wednesday though the remainder of the week and weekend. Temperatures will inch back up as a result with widespread 90s back in place by the weekend along with heat indices of 100F or greater. Forcing is more benign in nature through the latter half of the week, and PoPs reflect typical summertime scattered daytime favored convection with little to hang your hat on with respect to timing and placement details at this distance. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 627 PM CDT Sun Jul 19 2020 VFR conditions should prevail at all TAF sites next 24hrs. Frontal boundary and convection has pushed south of all TAFs including CMI and DEC, so not expecting any precip rest of the night and winds should be northwesterly this evening, but become light and variable overnight and into tomorrow morning. Tomorrow winds will be northeasterly but less than 10kts. Convection nearby the TAFs will spread mid and high clouds over DEC and CMI. PIA/BMI/SPI will just see cirrus this evening. Then expecting scattered mid clouds tomorrow. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for ILZ049>057-061>063- 066>068-071>073. && SYNOPSIS...25 SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Auten
Hazardous weather outlook, Jul 19, 3:09 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Sun Jul 19 2020 ILZ027>031-036>038-040>048-202015- Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean- Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford- 309 PM CDT Sun Jul 19 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... An isolated thunderstorm or two is possible, mainly late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday night through Saturday. While the severe weather potential is low, some of the storms may contain heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ049>057-061>063-202015- Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan- Moultrie-Sangamon-Scott-Shelby- 309 PM CDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Strong to severe storms are expected this afternoon and evening. The main concern will be damaging winds, although some storms could produce heavy rainfall. The heat index is expected to range from 100 to 110 degrees this afternoon and early evening. Limit the amount of time you spend outdoors and stay hydrated. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday through Saturday. While the severe weather potential is not high, some of the storms may contain gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-202015- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 309 PM CDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Strong to severe storms are expected this afternoon and evening. The main concern will be damaging winds, although some storms could produce heavy rainfall. The heat index is expected to range from 100 to 110 degrees this afternoon and early evening. Limit the amount of time you spend outdoors and stay hydrated. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday through Saturday. While the severe weather potential is not high, some of the storms may contain gusty winds and hail. The best chance for any severe weather will be Monday. Some of the storms may also contain heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Deubelbeiss
In the hours before
Local storm report, Jul 19, 5:41 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 4 N SIDELL 39.97N 87.82W
07/19/2020 M1.77 INCH VERMILION IL CO-OP OBSERVER
SINCE 2 PM
&&
25Local storm report, Jul 19, 6:10 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD CHRISMAN 39.80N 87.67W
07/19/2020 EDGAR IL LAW ENFORCEMENT
WATER FLOWING OVER RT. 36 EAST AND WEST OF CHRISMAN.
BARRICADES BEING PUT UP. TIME ESTIMATED.
&&
25Local storm report, Jul 19, 7:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 3 E CHRISMAN 39.80N 87.62W
07/19/2020 M5.00 INCH EDGAR IL PUBLIC
AFTERNOON RAINFALL
&&
25Local storm report, Jul 19, 7:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
749 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 3 SE PARIS 39.58N 87.65W
07/19/2020 EDGAR IL TRAINED SPOTTER
TREE BLOWN ONTO ROAD. TIME ESTIMATED.
&&
25Local storm report, Jul 19, 7:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 6 NE PARIS 39.68N 87.61W
07/19/2020 M4.00 INCH EDGAR IL PUBLIC
0600 PM HEAVY RAIN 5 N HUME 39.87N 87.87W
07/19/2020 M1.80 INCH EDGAR IL PUBLIC
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:51 PM CDT | Flash Flood Warning | ILX | Clay, Crawford, Effingham, Jasper | 6 hr |
| Jul 19, 11:03 PM CDT | Flash Flood Watch | ILX | Clay, Crawford, Effingham, Jasper, Lawrence, Richland | 5 hr |
| Jul 20, 5:31 AM CDT | River Flood Warning | ILX | Clay, Richland | 8 days |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.